The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary

ARVs and bad blood counts

Dec 17, 2017

I was diagnosed with HIV in 1994. I have been on meds since 1998, to good effect. Currently: Tivicay + Descovy. VL undetectable, CD4 310. I am pretty healthy, but I've been feeling run-down and dizzy lately.

Then my CBC results were not very good: WBC: 2.1 L RBC: 1.65 L Hb: 4.9 L Hct: 14.9% L MCV, MCH, MCHC, RDW are all normal Platelets: 22 (thousand/uL)

Last year, on the same panel, my RBC was 2.8, Hb was 7.9 and my platelets were 46. So they've gone done a lot in a year.

Can HIV still cause anemia even if VL is undetectable? I remember the old meds like Combivir caused anemia, but I thought the new meds were a lot safer. Could this be related to my HIV? Will Procrit help? My doctor says I need to go to hematology but I'd rather just take Procrit. I don't want a transfusion.

Response from Dr. Holodniy

Your low blood counts are unlikely to be from the HIV meds. Your symptoms are most certainly related to your low RBC and hemoglobin levels. Your WBC and platelet counts are also significantly reduced. Thus, all cell lines are decreased and indicates something more than just an anemia. Procrit will not help the low WBC and platelet counts. You need to see a hematologist and a bone marrow biopsy is likely required to sort out what is going.

Hepatitis B virus DNA quantitative PCR
Blood cells

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint